Chris Cornell had several prescription medications in his system at the time of his death, as revealed by the toxicology report on the late grunge icon, who hung himself in his hotel room after Soundgarden’s Detroit show on May 18.
As People reports, the toxicology report states that Cornell had Naloxone (also called Narcan), Butalbital (a sedative), Lorazepam (also known as Ativan), Pseudoephedrine (a decongestant) and barbiturates in his system at the time of death, and had apparently taken four 1-mg Lorazepam tablets, which were prescribed to lessen anxiety.
While earlier reports indicated that police observed fresh track marks on one of the singer’s arms, the toxicology report indicates the four puncture wounds on his left arm were from EMTs injecting him with Naxolone, used to counteract what they suspected to be an opiate overdose.
The evidence of so much Ativan in Cornell’s system appears to bolster the claims of his widow, Vicky Karayiannis, who has adamantly claimed that the drug contributed to his death.
“Chris, a recovering addict, had a prescription for Ativan and may have taken more Ativan than recommended dosages,” said Karyannis’s attorney, Kirk Pasich, in an earlier statement. “The family believes that if Chris took his life, he did not know what he was doing, and that drugs or other substances may have affected his actions.”
Karyannis responded to the toxicology report in a statement: “Many of us who know Chris well, noticed that he wasn’t himself during his final hours and that something was very off,” she said. “We have learned from this report that several substances were found in his system. After so many years of sobriety, this moment of terrible judgement seems to have completely impaired and altered his state of mind. Something clearly went terribly wrong and my children and I are heartbroken and are devastated that this moment can never be taken back. We very much appreciate all of the love we have received during this extremely difficult time and are dedicated to helping others in preventing this type of tragedy.”